Q:

What does a doctor do if a person's INR level is too high?

A:

Quick Answer

If a patient's INR level is too high, the doctor typically instructs the patient to temporarily stop taking warfarin, states Pharmacist's Letter. Depending on the INR value, vitamin K is sometimes prescribed. Warfarin is usually restarted at a reduced dose when the INR reaches the patient's therapeutic range.

Continue Reading

Full Answer

Patients who experience a major bleeding complication related to a high INR require hospitalization and intravenous administration of either prothrombin complex concentrate or fresh frozen plasma, according to Pharmacist's Letter. Intravenous vitamin K may also be used.

The INR lab test is only utilized for patients taking warfarin, not for patients with other blood clotting disorders, notes Mayo Clinic. High INR levels indicate that the blood clots more slowly, while low INR levels indicate the blood clots more quickly. Although an INR level ranging from 2.0 to 3.0 is generally acceptable for patients taking warfarin, the range may vary depending on the diagnosis.

Lifestyle factors influence the INR level, including drinking alcohol, eating certain foods, and taking certain medications that interact with warfarin, such as cold medicines, antibiotics, vitamins and supplements, explains MedlinePlus. An INR level that is too high may indicate that the warfarin dose is not right for the patient or that the patient is taking the medication incorrectly.

Learn more about Medical Ranges & Levels

Related Questions

Explore